Nevada, 2013

Flash Flood and Damaging Wind in Nevada, August 29, 2013

August 29, 2013 · NWS LKN · 2 events in 1 county or zone

Heavy rain from a thunderstorm caused water up to 6 inches deep to flow through many streets in West Wendover. A wind gust of 62 mph was also observed with this storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Heavy rain from a thunderstorm caused water up to 6 inches deep to flow through many streets in West Wendover. A wind gust of 62 mph was also observed with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 29, 2:51 AM PST, 10 hours 27 minutes earlier.

Area forecast discussion, Aug 29, 2:51 AM PST, 10 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
351 AM PDT THU AUG 29 2013

.SYNOPSIS...LEFTOVER MOISTURE AND A WEAK JET STREAM OVERHEAD ARE
CAUSING ANOTHER ROUND OF STORMS AND SHOWERS IN NEVADA. STORMS WILL
GENERALLY OCCUR OVER NORTHERN...EASTERN...AND CENTRAL NEVADA TODAY
AND DIMINISH OVERNIGHT. FEW STORMS WILL OCCUR FRIDAY AS MOISTURE
GETS SHALLOW AND THE JET MOVES ON ITS WAY. SMOKE FROM CALIFORNIA
FIRES WILL INVADE PARTS OF CENTRAL AND NORTHWEST NEVADA THROUGH
TONIGHT. ANOTHER ROUND OF MOISTURE AND STORMS COULD START UP AGAIN
SUNDAY INTO LABOR DAY.

&&

.SHORT TERM...TODAY THROUGH FRIDAY. PERSISTANT RIDGE OVER THE
CENTRAL CONUS IS ATTEMPTING TO BACK BUILD INTO THE INTERIOR WEST.
UPPER LOW OVER THE NORTHEASTERN PACIFIC SHOWN IN WATER VAPOR IS
DROPPING SOUTHEAST TOWARD THE COAST. BETWEEN THESE TWO MAJOR
FEATURES...A TAP OF SUBTROPICAL MOISTURE IS STREAKING
NORTH...DIRECTLY AT SOUTHERN NEVADA. SIMPLE TIMING TOOL ESTIMATES
NOSE OF PLUME ARRIVING IN CENTRAL NEVADA AROUND 16Z TODAY. IT DOES
LOOK TO BE TRYING TO SHUNT TO THE EAST A BUT...WHICH PUTS THE BEST
CHANCE FOR POPS IN NORTHERN NYE...WHITE PINE...EUREKA...AND PARTS
OF ELKO COUNTIES. THIS...ASSUMING THE JET STREAK ALOFT DOES NOT
WEAKEN OR MOVE OUT TOO SOON. IN ADDITION...WATER VAPOR IMAGERY
SHOWS SERIOUS DRY SLOT COMING OFF PACIFIC AROUND THE BASE OF THE
LOW INTO NEVADA. BUT THAT IS ALOFT AND SHOULD TEND TO DESTABILIZE
THE AIR MASS OVER THE STATE THIS AFTERNOON WITH SOME SUNSHINE.
HAVE RAISED POPS A LITTLE AND EXTENDED THEM WEST IN RESPONSE.
STILL KEEPS THINGS LARGELY ISOLATED AND WET. AS JET STREAK EXITS
TONIGHT...STORM SUPPORT ALSO DIMINISHES AND POPS LOWER
SIGNIFICANTLY OVERNIGHT. SOME REBOUND TOMORROW WITH RESIDUAL PW'S
IN THE 0.5" TO 0.9" RANGE OVER THE SOUTHEASTERN HALF OF THE
FORECAST AREA...BUT BASICALLY MOVED THE AREA COVERED BY
DISCERNIBLE POPS SOUTHEAST ABOUT A HUNDRED MILES. WITH THESE
STORMS ON THE WETTISH SIDE AND THE ATMOSPHERE UNSTABLE...IT WILL
BE FORTUNATE THAT THEIR SPEEDS ARE FAST OR WE'D HAVE HEAVY RAINS
AND SMALL HAIL. AS IT IS...STILL SOME OUTSIDE FOR SMALL HAIL AND
GUSTY WINDS...BUT HEAVY RAINS WILL BE CONFINED TO ONE OR TWO
ISOLATED STORMS WHERE CONDITION COME TOGETHER ON THE TIGHT LOW
LEVEL THETA E GRADIENT EXTENDING FROM AROUND TONOPAH TO
JACKPOT...ABOUT 50 MILES WIDE.

TEMPS WILL BE FAIRLY STABLE BOTH DAYS AND OVERNIGHT...NOT TOO WARM
AND NOT TOO COLD. JUST RIGHT FOR LATE SUMMER.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY. NOT MUCH CHANGE IN
THINKING FROM LAST NIGHT...OTHER THAN HAVING A BETTER IDEA THAT
THE ECMWF MIGHT BE RIGHT WHERE IT DIVERGES FROM THE GFS BY THE END
OF THE PERIOD. WEAK TROUGH PASSAGE TO THE NORTH WILL BRING DRIER
WESTERLY WINDS FRIDAY WHICH PERSIST SATURDAY...KEEPING NORTHERN
AREAS DRY WITH CONVECTION CONFINED TO CENTRAL NEVADA.
THEN...TROUGH DIGGING OFF THE PAC NW COAST WILL ALLOW WINDS TO
SHIFT BACK TO THE SOUTH AND SEND ANOTHER SURGE OF MONSOON MOISTURE
NORTHWARD ACROSS THE STATE...RESULTING IN ANOTHER INCREASE IN
THUNDERSTORM COVERAGE SUNDAY AND MONDAY...AND NOW LOOKING LIKE AT
LEAST TUESDAY IF NOT WEDNESDAY AS WELL. GFS AND ECMWF BOTH SLOWED
THE PROGRESS OF THE TROUGH INTO THE MAINLAND SO THIS WILL EXTEND
THE PERIOD OF SOUTHERLY WINDS AND THEREFORE...THE RESIDENCE TIME
OF MONSOON MOISTURE AND ATTENDANT THUNDERSTORM ACTIVITY. GFS STILL
TRIES TO DRY IT OUT BY THE END OF NEXT WEEK WHILE THE EC KEEPS IT
JUICY AT LEAST THROUGH THEN. SO...BOTTOM LINE IS THAT
THUNDERSTORMS MAY BE COMMON IN MUCH OF THE CWA EVERY DAY NEXT
WEEK. GOOD NEWS IF YOU WANT RAIN...ASSUMING THE STORMS MANAGE TO
PRODUCE IT WHICH SEEMS LIKELY IN GENERAL...THOUGH A FIRE START
HERE OR THERE WILL OF COURSE BE POSSIBLE WITH ANY LIGHTNING.

TEMPERATURES WILL LIKELY REMAIN NEAR OR ABOVE NORMAL AS THE FOUR
CORNERS RIDGE REMAINS PERSISTENT TO OUR SOUTHEAST. RCM

&&

.AVIATION...VFR ALL TERMINALS THROUGH NEXT 24 HOURS. UNLIKE LAST
NIGHT...THUNDERSTORMS HAVE MOSTLY DISSIPATED EARLY THIS MORNING SO
LOOKS LIKE...I SAY AGAIN, LOOKS LIKE...WE'LL BE THUNDER-FREE UNTIL
THE SOLAR INSOLATION GETS CONVECTION GOING AGAIN BY THIS
AFTERNOON. NAM SUPPORTS THIS IDEA AND IT HANDLED THE OVERNIGHT
CONVECTION FAIRLY WELL. OF COURSE I WRITE THIS WHILE THERE IS A
LITTLE SHOWER ON RADAR WEST OF ELY WHICH SEEMS LIKE ITS TRYING TO
BUILD...BUT WILL ASSUME THIS IS AN ANOMALY WHICH WILL NOT AFFECT
THE TERMINALS...FOR NOW. RCM

&&

.FIRE WEATHER...LEFTOVER MOISTURE WILL CONTRIBUTE TO WET
THUNDERSTORMS TODAY...DIMINISHING OVER NIGHT. BIGGEST CHANCE FOR
STORMS WILL BE EAST OF A LINE FROM TONOPAH TO ELKO TO JACKPOT.
BIGGEST PROBLEM WITH STORMS WILL THEIR FAST MOVEMENT WHICH COULD
CONTRIBUTE TO ERRATIC AND GUSTY WINDS. ISOLATE BRIEF HEAVY SHOWERS
WILL OCCUR. ZONE 467 WILL HAVE AREAS OF SMOKE FROM CALIFORNIA
REDUCING VISIBILITY AT TIME IN A MINOR WAY. THIS AREA WILL MOVE
WEST TONIGHT TO COVER AREAS TO THE WEST OF ABOUT AUSTIN TO BATTLE
MOUNTAIN TO OWYHEE. FEWER STORMS TONIGHT AND FRIDAY. ANOTHER SURGE
OF MOISTURE SUNDAY AND LABOR DAY.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

98/93/93/98

In the hours before

Special weather statement, Aug 29, 11:55 AM PST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1255 PM PDT THU AUG 29 2013

NVZ033-039-292030-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-
1255 PM PDT THU AUG 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 130 PM
PDT...

AT 1253 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF OASIS...MOVING NORTHEAST
AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   OASIS AND  PEQUOP SUMMIT...
   INTERSTATE 80 BETWEEN OASIS AND SILVER ZONE PASS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4116 11455 4095 11427 4085 11465 4090 11472
TIME...MOT...LOC 1954Z 227DEG 19KT 4095 11459

JRM
Special weather statement, Aug 29, 12:04 PM PST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
104 PM PDT THU AUG 29 2013

NVZ033-039-292030-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-
104 PM PDT THU AUG 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
130 PM PDT...

AT 101 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES NORTHEAST OF LAGES JUNCTION...MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   WHITE HORSE PASS...
   U.S. 93 ALTERNATE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4031 11404 4013 11444 4018 11458 4047 11442
TIME...MOT...LOC 2004Z 223DEG 19KT 4027 11438

JRM
Special weather statement, Aug 29, 12:31 PM PST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
131 PM PDT THU AUG 29 2013

NVZ033-292100-
SOUTHEASTERN ELKO COUNTY NV-
131 PM PDT THU AUG 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
200 PM PDT/300 PM MDT/...

AT 127 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 26 MILES NORTHWEST OF IBAPAH...OR 28 MILES SOUTH
OF WENDOVER...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  WHITE HORSE PASS...
  IBAPAH ROAD TOWARDS UTAH STATE LINE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4032 11403 4019 11422 4028 11436 4057 11404
      4056 11403 4044 11404 4044 11403
TIME...MOT...LOC 2031Z 221DEG 24KT 4038 11419

JRM
Special weather statement, Aug 29, 12:43 PM PST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
143 PM PDT THU AUG 29 2013

NVZ031-033-292115-
NORTHERN ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-
143 PM PDT THU AUG 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 215 PM
PDT/315 PM MDT/...

AT 142 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONTELLO...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  MONTELLO...
  STATE ROUTE 233 NEAR MONTELLO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4113 11423 4121 11434 4151 11404 4151 11403
      4126 11403
TIME...MOT...LOC 2043Z 218DEG 26KT 4126 11420

JRM
Special weather statement, Aug 29, 12:46 PM PST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
146 PM PDT THU AUG 29 2013

NVZ033-039-292115-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-
146 PM PDT THU AUG 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
215 PM PDT/315 PM MDT/...

AT 142 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES SOUTHWEST
OF WEST WENDOVER TO 20 MILES SOUTHWEST OF WEST WENDOVER TO 24 MILES
NORTHWEST OF IBAPAH...AND MOVING EAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  U.S. HIGHWAY 93...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4035 11403 4029 11426 4048 11436 4055 11448
      4076 11427 4062 11403 4043 11404 4044 11403
TIME...MOT...LOC 2046Z 250DEG 13KT 4062 11439 4051 11425
          4035 11417

JRM
Special weather statement, Aug 29, 1:11 PM PST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
211 PM PDT THU AUG 29 2013

NVZ034-038-292145-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTHWEST ELKO COUNTY NV-
211 PM PDT THU AUG 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 245 PM
PDT...

AT 210 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JIGGS...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   LEE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4074 11571 4059 11538 4035 11570 4041 11587
TIME...MOT...LOC 2111Z 221DEG 20KT 4042 11570

PJS

The radar

The Salt Lake City radar (KMTX), 150 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Elko

When
August 29, 1:18 PM PST to 1:22 PM PST
Where
Elko County, 1.28 mi S of West Wendover to 2.11 mi ESE of West Wendover
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.732, -114.085

Flash Flood, Elko

When
August 29, 1:30 PM PST to 2:00 PM PST
Where
Elko County, 1.81 mi ESE of West Wendover to 1.7 mi SSW of West Wendover
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.736, -114.051

Weather spotter reported up to 6 inches of water flowing down many streets in West Wendover.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465821, 465816.